Alert archive / California / High Wind Watches in 2011

High Wind Watch 10, NWS Las Vegas, NV

April 5, 2011Inyo County, California

NWS Las Vegas, NV issued this high wind watch at Apr 5, 2011, 5:05 PM PDT for Inyo County, California. It took effect at Apr 6, 2011, 8:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 5, 2011, 5:05 PM PDT (00:05 UTC)
In effect from
Apr 6, 2011, 8:00 PM PDT
Expired
Apr 6, 2011, 4:15 AM PDT
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6192 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WWUS75 KVEF 060005
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
505 PM PDT TUE APR 5 2011

.A COLD LATE SEASON AREA OF LOW PRESSURE WILL BRING THE POTENTIAL
FOR STRONG DOWNSLOPE WINDS IN THE EASTERN SIERRA AND THE OWENS
VALLEY WEDNESDAY NIGHT. STRONG GUSTY WINDS ARE ALSO EXPECTED OVER
MUCH OF THE AREA THURSDAY AFTERNOON AND EVENING.

CAZ519-520-061230-
/O.NEW.KVEF.HW.A.0010.110407T0300Z-110407T1200Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
505 PM PDT TUE APR 5 2011

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR THE EASTERN SIERRA SLOPES AND THE OWENS VALLEY...WHICH
IS IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE WEDNESDAY NIGHT.

* WINDS: WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 80 MPH
  ARE POSSIBLE ON THE EASTERN SIERRA SLOPES...AND WILL POSSIBLY
  SPREAD INTO THE OWENS VALLEY WITH GUSTS TO AROUND 60 MPH.

* TIMING: THE STRONGEST WINDS ARE EXPECTED TO BEGIN ON THE EASTERN
  SIERRA SLOPES AND OWENS VALLEY WEDNESDAY EVENING AND CONTINUE
  INTO LATE WEDNESDAY NIGHT.

* LOCATIONS: ASPENDELL...INDEPENDENCE...BISHOP...LONE
  PINE...HIGHWAY 395.

* IMPACTS: STRONG CROSSWINDS COULD MAKE TRAVEL VERY DIFFICULT ON
  HIGHWAY 395 AND ROADS LEADING INTO THE EASTERN SIERRA. BLOWING
  DUST COULD REDUCE VISIBILITIES TO LESS THAN A QUARTER MILE NEAR
  DRY LAKE BEDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF MOTORCYLES...VANS...CAMPERS...TRAILERS...AND ANY HIGH-
PROFILE VEHICLES PLANNING TO TRAVEL IN THE OWENS VALLEY WEDNESDAY
NIGHT SHOULD BE ALERT FOR THESE WINDS. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.

&&

$$

AZZ001>003-036-CAZ522>527-NVZ015>022-061230-
/O.NEW.KVEF.HW.A.0011.110407T1700Z-110408T0500Z/
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
RED ROCK CANYON-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
INCLUDING...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBULL...
LAKE HAVASU...DESERT HILLS...TOPOCK...KINGMAN...GOLDEN VALLEY...
DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...BULLHEAD CITY...
MOHAVE VALLEY...FURNACE CREEK...SHOSHONE...BARSTOW...DAGGETT...
FORT IRWIN...BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...
MORONGO VALLEY...YUCCA VALLEY...TWENTYNINE PALMS...VIDAL JUNCTION...
NEEDLES...CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL...
MESQUITE...OVERTON...MOAPA...PAHRUMP...INDIAN SPRINGS...
DESERT ROCK...AMARGOSA VALLEY...THE TOWN OF MT CHARLESTON...
RED ROCK...LAS VEGAS...NORTH LAS VEGAS...HENDERSON...BOULDER CITY...
SUMMERLIN...NELLIS...MOUNTAINS EDGE...SEVEN HILLS...BLUE DIAMOND...
HOOVER DAM...LAUGHLIN...PRIMM...SEARCHLIGHT...CAL-NEV-ARI
505 PM PDT TUE APR 5 2011 /505 PM MST TUE APR 5 2011/

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR MUCH OF SOUTHERN NEVADA...NORTHWEST ARIZONA...SOUTHEAST
CALIFORNIA...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING.

* WINDS: SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 60
  MPH WILL BE POSSIBLE. 

* TIMING: THE STRONGEST WINDS ARE EXPECTED LATE MORNING THROUGH
  AFTERNOON AND ARE EXPECTED TO DIMINISH THURSDAY EVENING. 

* LOCATIONS: BARSTOW/DAGGETT...YUCCA VALLEY...BAKER...LAS
  VEGAS...MESQUITE...CALIENTE...DEATH VALLEY NATIONAL PARK...LAKE
  MEAD NATIONAL RECREATION AREA...CALIENTE...COLORADO
  CITY...KINGMAN...NEEDLES...LAKE HAVASU CITY.

* IMPACTS: STRONG WINDS COULD MAKE TRAVEL DIFFICULT ON MANY ROADS
  AROUND THE REGION...ESPECIALLY ON THE NORTH/SOUTH ROADS WHERE
  STRONG CROSSWINDS WILL OCCUR. BLOWING DUST MAY ALSO REDUCE
  VISIBILITIES TO LESS THAN A QUARTER MILE NEAR DRY LAKE BEDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF MOTORCYLES...VANS...CAMPERS...TRAILERS...AND ANY HIGH-
PROFILE VEHICLES PLANNING TO TRAVEL IN THE WATCH AREA THURSDAY
SHOULD BE ALERT FOR THESE WINDS. CONTINUE TO MONITOR FORECASTS
FOR THE LATEST INFORMATION.

&&

$$

ASG
1 follow-up statement
561 
WWUS75 KVEF 061115
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
415 AM PDT WED APR 6 2011

.A COLD LATE SEASON AREA OF LOW PRESSURE WILL BRING THE POTENTIAL
FOR DOWNSLOPE WINDS IN THE EASTERN SIERRA AND THE OWENS VALLEY
TONIGHT. VERY STRONG GUSTY WINDS ARE EXPECTED OVER MUCH OF THE
AREA THURSDAY.

CAZ523-061930-
/O.UPG.KVEF.HW.A.0011.110407T1700Z-110408T0500Z/
/O.NEW.KVEF.HW.W.0009.110407T0700Z-110408T0500Z/
WESTERN MOJAVE DESERT-
INCLUDING...BARSTOW...DAGGETT...FORT IRWIN
415 AM PDT WED APR 6 2011

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 PM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING FOR THE WESTERN MOJAVE DESERT OF SAN BERNARDINO COUNTY...WHICH
IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 PM PDT THURSDAY. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT.

* WINDS: SOUTHWEST TO WEST WINDS OF 30 TO 45 MPH WITH GUSTS TO
  AROUND 65 MPH WILL BE POSSIBLE.

* TIMING: THE STRONGEST WINDS ARE EXPECTED LATE MORNING THROUGH 
  AFTERNOON AND ARE EXPECTED TO DIMINISH LATE THURSDAY EVENING.

* LOCATIONS: BARSTOW/DAGGETT...FORT IRWIN...INTERSTATES 15 AND
  40...HIGHWAYS 58 AND 395.

* IMPACTS: VERY STRONG WINDS WILL MAKE TRAVEL DIFFICULT ON MANY
  ROADS AROUND THE REGION...ESPECIALLY ON THE NORTH/SOUTH ROADS
  WHERE STRONG CROSSWINDS WILL OCCUR. BLOWING DUST AND SAND MAY
  ALSO REDUCE VISIBILITIES TO LESS THAN A QUARTER MILE NEAR DRY
  LAKE BEDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS HIGH WIND EVENT IS
EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH
AND...OR GUSTS OF AT LEAST 58 MPH CAN LEAD TO PROPERTY DAMAGE. 
CONTINUE TO MONITOR FORECASTS FOR THE LATEST INFORMATION.
&&

$$

CAZ519-520-061930-
/O.UPG.KVEF.HW.A.0010.110407T0300Z-110407T1200Z/
/O.NEW.KVEF.WI.Y.0022.110407T0100Z-110407T1300Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
415 AM PDT WED APR 6 2011

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR THE EASTERN SIERRA SLOPES OF INYO COUNTY AND THE
OWENS VALLEY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
PDT THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* WINDS: WEST WINDS OF 40 TO 50 MPH WITH GUSTS TO AROUND 70 MPH
  ARE POSSIBLE ON THE EASTERN SIERRA SLOPES...AND WILL POSSIBLY
  SPREAD INTO THE OWENS VALLEY WITH GUSTS TO AROUND 50 MPH.

* TIMING: THE STRONGEST WINDS ARE EXPECTED TO BEGIN ON THE EASTERN
  SIERRA SLOPES AND OWENS VALLEY THIS EVENING CONTINUE INTO EARLY
  THURSDAY MORNING.

* LOCATIONS: ASPENDELL...INDEPENDENCE...BISHOP...LONE PINE... 
  HIGHWAY 395.

* IMPACTS: STRONG CROSSWINDS COULD MAKE TRAVEL VERY DIFFICULT 
  ON HIGHWAY 395 AND ROADS LEADING INTO THE EASTERN SIERRA. 
  BLOWING DUST COULD REDUCE VISIBILITIES TO LESS THAN A 
  QUARTER MILE NEAR DRY LAKE BEDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE STRONG
ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT
IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN
BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION. CONTINUE TO
MONITOR FORECASTS FOR THE LATEST INFORMATION.

&&

$$

AZZ001>003-036-CAZ522-524>527-NVZ015>022-061930-
/O.CON.KVEF.HW.A.0011.110407T1700Z-110408T0500Z/
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-RED ROCK CANYON-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
INCLUDING...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBULL...
LAKE HAVASU...DESERT HILLS...TOPOCK...KINGMAN...GOLDEN VALLEY...
DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...BULLHEAD CITY...
MOHAVE VALLEY...FURNACE CREEK...SHOSHONE...BAKER...MOUNTAIN PASS...
MITCHELL CAVERNS...MORONGO VALLEY...YUCCA VALLEY...
TWENTYNINE PALMS...VIDAL JUNCTION...NEEDLES...CALIENTE...PIOCHE...
PANACA...HIKO...ALAMO...RACHEL...MESQUITE...OVERTON...MOAPA...
PAHRUMP...INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY...
THE TOWN OF MT CHARLESTON...RED ROCK...LAS VEGAS...
NORTH LAS VEGAS...HENDERSON...BOULDER CITY...SUMMERLIN...NELLIS...
MOUNTAINS EDGE...SEVEN HILLS...BLUE DIAMOND...HOOVER DAM...
LAUGHLIN...PRIMM...SEARCHLIGHT...CAL-NEV-ARI
415 AM PDT WED APR 6 2011 /415 AM MST WED APR 6 2011/

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING FOR MUCH OF SOUTHERN NEVADA...NORTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA...

* WINDS: SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 60
  MPH STILL POSSIBLE.

* TIMING: THE STRONGEST WINDS ARE EXPECTED LATE MORNING THROUGH
  EARLY EVENING AND ARE EXPECTED TO DIMINISH LATE THURSDAY
  EVENING.

* LOCATIONS: YUCCA VALLEY...BAKER...LAS VEGAS...MESQUITE...CALIENTE...DEATH
  VALLEY NATIONAL PARK... LAKE MEAD NATIONAL RECREATION
  AREA...CALIENTE...COLORADO CITY...KINGMAN... NEEDLES...LAKE
  HAVASU CITY.

* IMPACTS: STRONG WINDS WILL MAKE TRAVEL DIFFICULT ON MANY ROADS
  AROUND THE REGION...ESPECIALLY ON THE NORTH/SOUTH ROADS WHERE
  STRONG CROSSWINDS WILL OCCUR. BLOWING DUST MAY ALSO REDUCE
  VISIBILITIES TO LESS THAN A QUARTER MILE NEAR DRY LAKE BEDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF MOTORCYLES...VANS...CAMPERS...TRAILERS...AND ANY HIGH-
PROFILE VEHICLES PLANNING TO TRAVEL IN THE WATCH AREA THURSDAY
SHOULD BE ALERT FOR THESE WINDS. CONTINUE TO MONITOR FORECASTS FOR
THE LATEST INFORMATION.

&&

$$

PIERCE

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Apr 5, 4:34 PM PDT, 31 minutes earlier.

Area forecast discussion, Apr 5, 4:34 PM PDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
434 PM PDT TUE APR 5 2011

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL BRING INCREASED CLOUD
COVER AND A SLIGHT CHANCE OF SHOWERS TO THE REGION LATE TONIGHT
THROUGH WEDNESDAY. THIS WILL BE FOLLOWED BY A COLD AND POWERFUL
STORM DROPPING DOWN ALONG THE WEST COAST. STRONG WINDS WILL DEVELOP
AHEAD OF THIS SYSTEM ACROSS THE SOUTHERN SIERRA AND MUCH OF THE
MOJAVE DESERT WEDNESDAY NIGHT AND THURSDAY. A GOOD CHANCE OF
PRECIPITATION WITH DRAMATICALLY COOLER TEMPERATURES WILL BE IN STORE
FOR THE ENTIRE REGION FRIDAY AND SATURDAY. CONDITIONS WILL IMPROVE
LATE IN THE WEEKEND AS THE STORM MOVES EAST INTO THE ROCKIES.
&&

.UPDATE...AVIATION...FOR MCCARRAN...GUSTY SOUTH-SOUTHWEST WINDS WILL
CONTINUE THROUGH TONIGHT. SPEEDS WILL LESSEN SOMEWHAT OVERNIGHT WITH
GUSTS UP TO 24 KTS EARLY THIS EVENING DROPPING TO AROUND 14 KTS
LATER TONIGHT. WIND DIRECTION BECOMES A TOUGHER CHALLENGE BETWEEN
16Z AND 19Z WEDNESDAY AS SURFACE PRESSURE GRADIENTS RELAX AND THE
DIRECTION BECOMES TOUGHER TO CALL. MODEL GUIDANCE SHOWS A SPREAD IN
THE DIRECTION OF WINDS IN THIS TIME FRAME BETWEEN SOUTHWEST AND
NORTHWEST OVER THE AIRPORT COMPLEX AND THUS OPTED TO GO VARIABLE IN
DIRECTION GIVEN THE LOW CONFIDENCE IN ONE DIRECTION OVER ANOTHER.
CLOUD BASES WILL LOWER OVERNIGHT WITH COVERAGE IN THE SCT-BKN RANGE.
BASES WILL DROP TO BETWEEN 10K AND 15K FEET ON WEDNESDAY AFTERNOON
WITH BASES AS LOW AS 8K FEET BY THE LATE AFTERNOON. THERE IS A
SLIGHT CHANCE FOR SHOWERS OVER THE VALLEY WITH A BETTER CHANCE OVER
THE NEARBY MOUNTAINS. ISOLATED TSRA WILL BE POSSIBLE MAINLY OVER THE
MOUNTAINS. ANY SHRA OR TSRA WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
AND ERRATIC WINDS AND THUS A PROB30 WAS PLACED IN THE TAF TO ADDRESS
THIS CONCERN FOR LATE WEDNESDAY AFTERNOON. THE THREAT OF SHRA/TSRA
WILL WIND DOWN AFTER EARLY THURSDAY EVENING. ANOTHER SYSTEM WILL
BRING THE POTENTIAL FOR STRONGER SOUTHWEST WINDS ON THURSDAY
AFTERNOON AND EVENING...WITH GUSTS OVER 40 KTS POSSIBLE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL MAINLY BE GUSTY OUT OF THE SOUTHWEST TO WEST
THIS EVENING WITH GUSTS OF 18-24 KTS AND LESSEN SOMEWHAT OVERNIGHT.
A COLD FRONT DROPPING SOUTH ACROSS THE AREA TOMORROW WILL SHIFT
WINDS TO THE NORTH BEHIND IT ACROSS THE SOUTHERN GREAT BASIN ON LATE
WEDNESDAY MORNING AND LEAVE THEM NORTHERLY INTO WEDNESDAY AFTERNOON.
CLOUD BASES WILL LOWER TONIGHT OVER THE AREA AHEAD OF THE FRONT WITH
FURTHER LOWERING TAKING PLACE WEDNESDAY MORNING AND AFTERNOON OVER
ALL AREAS EXCEPT INYO AND ESMERALDA COUNTY WHERE CLOUDS SHOULD
SCATTER OUT BEHIND THE FRONT. AHEAD OF THE FRONT BASES WILL DROP AS
LOW AS 6K-10K FEET. SCT SHRA AND ISOLATED TSRA ARE EXPECTED MAINLY
WEDNESDAY AFTERNOON AND EVENING ACROSS LINCOLN...CLARK...MOHAVE...
SOUTHERN NYE AND EASTERN SAN BERNARDINO COUNTIES. THE MAIN THREAT IN
AND NEAR SHRA/TSRA WILL BE GUSTY AND ERRATIC WINDS. SMALL HAIL IS
ALSO POSSIBLE. EVEN STRONGER WINDS ARE EXPECTED ACROSS THE AREA ON
THURSDAY AFTERNOON AND EVENING WITH MANY AREAS SEEING GUSTS OVER 40
KTS AND MOUNTAIN WAVE POTENTIAL EXISTING TO THE LEE OF LARGER
MOUNTAINS.
&&

.PREVIOUS DISCUSSION...
ISSUED AT 345 PM PDT TUE APR 5 2011
BY NATIONAL WEATHER SERVICE FLAGSTAFF AZ

.SHORT TERM...TONIGHT THROUGH THURSDAY...SATELLITE IMAGERY THIS
AFTERNOON SHOWS A WELL DEFINED WEST TO EAST ORIENTED FRONTAL
BOUNDARY DRAPED FROM NORTHERN CA THROUGH NORTHERN NV AND FAR
NORTHWEST UT. THIS BOUNDARY LIES WITHIN A BROAD TROUGH OF LOW
PRESSURE ENCOMPASSING MUCH OF THE NORTHWESTERN U.S. A SECOND LOW
PRESSURE SYSTEM IS ALSO SEEN SPINNING OFF THE SOUTHERN CA COAST THIS
AFTERNOON. SOME HIGH LEVEL MOISTURE ASSOCIATED WITH THIS SYSTEM HAS
ALREADY SPREAD HIGH CLOUDS INTO SOUTHERN PORTIONS OF THE STATE THIS
AFTERNOON. THE FRONTAL BAND WILL GRADUALLY WORK SOUTHWARD ACROSS THE
STATE TONIGHT MAKING ITS WAY INTO CENTRAL NV LATE THIS EVENING AND
INTO THE LAS VEGAS AREA ABOUT MIDDAY WEDNESDAY. EXPECT BREEZY WINDS
ALONG AND BEHIND THE FRONTAL PASSAGE...ALONG WITH A CHANCE FOR
SHOWERS. WEDNESDAY AFTERNOON THE SOUTHERN CA LOW EJECTS TO THE
NORTHEAST AND BRINGS A GOOD TAP OF SUBTROPICAL MOISTURE INTO FAR
SOUTHERN PORTIONS OF THE FORECAST AREA. BELIEVE THIS IS WHERE THE
BEST CHANCE FOR SHOWERS WILL BE WITH THIS SYSTEM...PARTICULARLY
WEDNESDAY EVENING AS THE FRONTAL BAND PUSHES INTO MOJAVE COUNTY.
THIS SYSTEM PUSHES EAST OF THE AREA WEDNESDAY NIGHT WITH LITTLE TIME
TO RECOVER AS A MUCH COLDER AND DEEPER TROUGH SETTLES ALONG THE WEST
COAST.

THIS SECOND AND MUCH STRONGER SYSTEM PUSHES A VERY STRONG COLD FRONT
INTO THE REGION LATE WEDNESDAY NIGHT THROUGH THURSDAY. VERY STRONG
PRE-FRONTAL GRADIENT FLOW DEVELOPS WITH MODELS CONTINUING TO SUGGEST
45-55 KT 700 MB WIND SPEEDS. THE STRONGEST WINDS WILL DEVELOP EARLY
THURSDAY MORNING AND CONTINUE TO INCREASE THROUGHOUT THE
DAY...ESPECIALLY ACROSS INYO...SAN BERNARDINO...CLARK...AND MOJAVE
COUNTIES. WIND HIGHLIGHTS LOOK VERY LIKELY AT THIS POINT BUT WILL
ALLOW FURTHER SHIFTS TO DETERMINE THE EXACT DETAILS. IN ADDITION TO
THE WIND...THIS STRONG STORM SYSTEM WILL SPREAD A CHANCE FOR SHOWERS
ACROSS THE AREA THURSDAY AND THURSDAY NIGHT. SNOW LEVELS THURSDAY
WILL INITIALLY BE AROUND 5500-6500 FEET...BUT WILL DROP SHARPLY
BEHIND THE FRONT TO NEAR 3000-4000 FEET BY EARLY FRIDAY MORNING.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...UNSETTLED WEATHER AND MUCH
COOLER TEMPERATURES WILL CONTINUE FRIDAY AND SATURDAY AS THE UPPER
LEVEL COLD POOL MOVES DIRECTLY OVERHEAD. EXPECT A GOOD CHANCE FOR
RAIN AND SNOW SHOWERS WITH DAYTIME TEMPERATURES RUNNING 15 TO 20
DEGREES COLDER THAN NORMAL. FAIR WEATHER RETURNS LATE IN THE WEEKEND
AS HIGH PRESSURE BUILDS OVER THE WESTERN STATES...WITH TEMPERATURES
RECOVERING TO NEAR NORMAL RANGES. LONG RANGE MODELS INDICATE ANOTHER
SHORTWAVE PASSING THROUGH THE GREAT BASIN EARLY NEXT WEEK FOR
ANOTHER ROUND OF BREEZY WEATHER AND A SLIGHT CHANCE FOR SHOWERS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

AVIATION...STACHELSKI
PREVIOUS...MCS

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 5, 5:00 PM PDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 PM PDT TUE APR 5 2011

CAZ519-520-061515-
EASTERN SIERRA SLOPES-OWENS VALLEY-
500 PM PDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGH WIND WATCH HAS BEEN ISSUED FOR WEDNESDAY NIGHT FOR THE
EASTERN SLOPES OF THE SOUTHERN SIERRA NEVADA AND THE OWENS VALLEY.
POWERFUL DOWNSLOPE WINDS ARE EXPECTED TO DEVELOP AHEAD OF AN
APPROACHING STORM SYSTEM WITH GUSTS UP TO 60 MPH POSSIBLE IN THE
OWENS VALLEY AND UP TO 80 MPH ON THE RIDGETOPS OF THE EASTERN
SOUTHERN SIERRA NEVADA.

AS THIS STORM DROPS SOUTHWARD THURSDAY INTO THE WEEKEND WINDS WILL
LESSEN BUT THE MAIN HAZARDS FROM THIS STORM WILL SHIFT FROM WINDY
TO WINTRY WEATHER. SEVERAL INCHES OF SNOW COULD ACCUMULATE IN THE
EASTERN SLOPES OF THE SOUTHERN SIERRA NEVADA MAKING TRAVEL
SLIPPERY. SNOW LEVELS ARE EXPECTED TO START OUT BETWEEN 5000 AND
6000 FEET ON THURSDAY BEFORE LOWERING TO THE VALLEY FLOOR BY
FRIDAY. THE CHANCE FOR SNOW WILL LINGER INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ521>527-NVZ014>022-061515-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
500 PM PDT TUE APR 5 2011 /500 PM MST TUE APR 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN AREA OF LOW PRESSURE PRESENTLY OFF THE COAST OF BAJA CALIFORNIA
WILL MOVE NORTHEAST TOWARDS SOUTHERN NEVADA ON WEDNESDAY
AFTERNOON. THIS LOW COMBINED WITH A SYSTEM DROPPING SOUTHWARD
ACROSS NEVADA WILL TRIGGER SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON AND EARLY EVENING MAINLY OVER PORTIONS OF
LINCOLN...CLARK...MOHAVE...SOUTHERN NYE AND EASTERN SAN BERNARDINO
COUNTIES. THIS ACTIVITY WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
AND ERRATIC WINDS EVEN WELL AWAY FROM ANY SHOWERS AND
THUNDERSTORMS. GUSTS OVER 50 MPH COULD BE POSSIBLE IN SOME CASES AND
SMALL HAIL MAY ALSO FALL. THE HIGH GUSTS COULD TRIGGER AREAS OF
BLOWING DUST REDUCING VISIBILITY.

AFTER THIS STORM MOVES AWAY A STRONG AND COLD AREA OF LOW PRESSURE
WILL DROP SOUTH ALONG THE WEST COAST. AHEAD OF THIS LOW STRONG AND
GUSTY SOUTHWEST WINDS WILL DEVELOP LATE THURSDAY MORNING INTO
THURSDAY AFTERNOON AND CONTINUE INTO THURSDAY EVENING. A HIGH WIND
WATCH HAS BEEN POSTED FOR THE ENTIRE AREA THEN EXCEPT FOR
ESMERALDA AND CENTRAL NYE COUNTIES. GUSTS OVER 60 MPH ARE POSSIBLE
AND AREAS OF BLOWING DUST COULD DEVELOP REDUCING VISIBILITY.

AS THE LOW GETS CLOSER TO THE AREA THURSDAY NIGHT INTO FRIDAY AND
SATURDAY THE HAZARDS WILL SHIFT FROM WIND TO WINTRY AND WET
WEATHER FOR THE AREA. SNOW LEVELS WILL START OUT THURSDAY
AFTERNOON INTO THURSDAY NIGHT BETWEEN 5000 AND 6000 FEET BEFORE
LOWERING TO 3000 TO 4000 FEET BY FRIDAY. IN ADDITION ISOLATED
THUNDERSTORMS MAY DEVELOP WITH GUSTY WINDS AND SMALL HAIL.
TRAVELERS SHOULD BE ALERT FOR SLICK ROADS AND THE POTENTIAL FOR
ACCUMULATING SNOW.

IN ADDITION...FREEZING TEMPERATURES WILL BE POSSIBLE IN LOWER
MOJAVE DESERT VALLEYS SATURDAY MORNING. THIS MAY HARM ANY COLD
SENSITIVE PLANTS THAT HAVE BLOOMED. AREAS BETWEEN 2000 AND 3500
FEET WILL BE AT RISK ESPECIALLY AWAY FROM URBAN CENTERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 5:05 PM PDTHigh Wind WatchVEFInyo, San Bernardino23 hr
Apr 6, 4:15 AM PDTHigh Wind WarningVEFInyo, San Bernardino43 hr
Apr 6, 4:15 AM PDTWind AdvisoryVEFInyo12 hr
Apr 6, 3:10 PM PDTWinter Weather AdvisoryVEFInyo24 hr
Apr 6, 4:30 PM PDTWind AdvisoryVEFSan Bernardino30 hr

Nearby

High Wind Watches in California, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.